Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 167, NWS Goodland, KS

July 12, 2001Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2001, 5:13 PM CDT for Hitchcock County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 5:13 PM CDT (22:13 UTC)
Expired
Jul 12, 2001, 6:15 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:34 PM CDTThunderstorm Wind 65 EStratton, NE
Jul 12, 5:45 PM CDTHail 1Stratton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS53 KGLD 122213
SVRGLD
NEC087-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 615 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF STRATTON NE...OR ABOUT 10
  MILES NORTHWEST OF TRENTON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON NE AT 520 PM CDT
  TRENTON AT 535 PM CDT
  CULBERTSON AT 545 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4035 10113 4026 10133 4000 10112 4002 10074
          4033 10077

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 12, 3:25 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 12 2001

CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT.

MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS
BEST. WILL LEAN THAT WAY.

50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS
SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT
WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO
60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS
IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY
MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY
ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA.
LITTLE CHANGE IN TEMPS FROM LAST NIGHT.

FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON
FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO
ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID.

FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER
AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST.
20 PERCENT OR LESS POPS.

SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY
REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE
TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT
SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL
MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT.

WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND
STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS
RIDGE BEGINS TO FLATTEN/WEAKEN.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 12, 11:48 AM CDT, 5 hours 25 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU JUL 12 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY WEST OF A BENKELMAN TO LEOTI LINE.

THE RIDGE OF HIGH PRESSURE THAT HAS BEEN PRESENT OVER THE SOUTH
CENTRAL UNITED STATES HAS BUILT AGAIN TO THE NORTH AND WEST.
HOWEVER...MOISTURE IS LINGERING OVER MUCH OF THE HIGH PLAINS.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE OF THE ROCKIES
THIS AFTERNOON. THESE STORMS WILL MOVE OUT ONTO THE PLAINS INTO
MOIST UNSTABLE AIR. AS THESE STORMS ENTER KANSAS AND NEBRASKA...THE
WILL ENTER INTO AN INCREASINGLY STABLE AIR MASS...AND DIMINISH IN
STRENGTH.

THE GREATEST THREAT FROM THESE STORMS WILL BE HEAVY RAIN AND
DAMAGING WINDS...ALTHOUGH ONE OR TWO STORMS MAY PRODUCE LARGE HAIL.
WITH A LESS FAVORABLE WIND ENVIRONMENT...NO TORNADIC DEVELOPMENT IS
EXPECTED.

SVEN

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.